Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 5, 2019, 9:40 PM PST for Los Angeles County, California. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 5, 2019, 9:40 PM PST (05:40 UTC)
- Expired
- Jan 5, 2019, 11:27 PM PST
- In force
- 107 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 47 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 5.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748
WGUS56 KLOX 060540
FFWLOX
CAC037-060845-
/O.NEW.KLOX.FF.W.0003.190106T0540Z-190106T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
940 PM PST SAT JAN 5 2019
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
southern Los Angeles County in southwestern California...
* Until 1245 AM PST.
* At 938 PM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across southern Los Angeles County. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Long Beach...
Torrance...
Rancho Palos Verdes...
Port of Los Angeles...
Carson...and Los Angeles Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3384 11806 3382 11806 3381 11808 3378 11810
3376 11809 3375 11811 3374 11811 3375 11818
3371 11818 3370 11823 3371 11825 3370 11831
3391 11831 3390 11799
$$
Hall3 follow-up statements
761
WGUS76 KLOX 060558
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
958 PM PST SAT JAN 5 2019
CAC037-060845-
/O.CON.KLOX.FF.W.0003.000000T0000Z-190106T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
958 PM PST SAT JAN 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM PST FOR
SOUTHERN LOS ANGELES COUNTY...
At 951 PM PST, National Weather Service Doppler Radar and automated
rain gauges indicated that heavy rain was falling across southern
Los Angeles County and into Port of Los Angeles and San Pedro. As
much as two-thirds of an inch of rain has fallen in 30 minutes and
almost three-quarters of an inch in a hour. Flash flooding is
expected to begin shortly and roadway flooding is likely to occur.
Some locations that will experience flooding include...
Long Beach, Torrance, Rancho Palos Verdes, Port of Los Angeles,
Carson, Los Angeles Harbor, Compton, Artesia, Harbor City, Cerritos,
Gardena, Wilmington, Bellflower, Norwalk, Santa Fe Springs, Signal
Hill, Paramount, Lakewood and La Mirada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3384 11806 3382 11806 3381 11808 3378 11810
3376 11809 3375 11811 3374 11811 3375 11818
3371 11818 3370 11823 3371 11825 3370 11831
3391 11831 3390 11799
$$
Hall277
WGUS76 KLOX 060706
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
1106 PM PST SAT JAN 5 2019
CAC037-060845-
/O.CON.KLOX.FF.W.0003.000000T0000Z-190106T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
1106 PM PST SAT JAN 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM PST FOR
SOUTHERN LOS ANGELES COUNTY...
At 1104 PM PST, heavy rain has ceased across the warned area late
this evening. California Highway Patrol is reporting roadway
flooding on area freeways and many traffic collisions in the area.
Some locations that will experience flooding include...
Long Beach, Torrance, Rancho Palos Verdes, Port of Los Angeles,
Carson, Los Angeles Harbor, Compton, Artesia, Harbor City, Cerritos,
Gardena, Wilmington, Bellflower, Norwalk, Santa Fe Springs, Signal
Hill, Paramount, Lakewood and La Mirada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3384 11806 3382 11806 3381 11808 3378 11810
3376 11809 3375 11811 3374 11811 3375 11818
3371 11818 3370 11823 3371 11825 3370 11831
3391 11831 3390 11799
$$
Hall572
WGUS76 KLOX 060727
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
1127 PM PST SAT JAN 5 2019
CAC037-060736-
/O.CAN.KLOX.FF.W.0003.000000T0000Z-190106T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
1127 PM PST SAT JAN 5 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN LOS ANGELES COUNTY IS
CANCELLED...
The heavy rain has ended across southern Los Angeles County and
runoff from the earlier rainfall will continue to recede. Please
continue to heed any remaining road closures.
LAT...LON 3384 11806 3382 11806 3381 11808 3378 11810
3376 11809 3375 11811 3374 11811 3375 11818
3371 11818 3370 11823 3371 11825 3370 11831
3391 11831 3390 11799
$$
HallWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 8:53 PM PST, 47 minutes earlier.
Area forecast discussion, Jan 5, 8:53 PM PST, 47 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
853 PM PST Sat Jan 5 2019
.SYNOPSIS...05/1254 PM.
A moderate storm system will continue to move eastward bringing
rain, mountain snow, and a slight chance of thunderstorms to the
region through Sunday morning. Additional rain is possible Sunday
night into Monday morning, as another disturbance moves across
the area. Dry conditions return on Tuesday before a third storm
system arrives by late day Tuesday.
&&
.SHORT TERM (SAT-TUE)...05/738 PM.
***UPDATE***
Currently the upper trof is about 100 NM west of the Central
Coast. A vigorous cold front is currently over VTA county and is
poised to move into western LA county. The cold front has
interacted with a low level jet and is fairly vigorous. A post
frontal trof is moving through SLO county. The front will pass out
of LA county just after midnight and the post frontal trof will
follow soon after. While no lightning strikes have been observed
the front is fairly convective with a number of heavy convective
cells embedded in it. These convective cells have brought inch per
hour rainfall rates to a number or places. There is still a
slight chc of a TSTM with the front but no more than 20 percent as
there is just not that much instability.
The current forecast looks like it is on track and no updates are
planned.
A quick look at the 00Z NAM shows the second smaller system still
on track to bring rain the to the Central Coast tomorrow evening
with rain falling south of Pt Conception after midnight. Greater
than 1 inch amounts still look likely for many areas from SLO to
VTA county with somewhat lesser amounts across LA county.
***From Previous Discussion***
Current winter weather advisories look on track, with a start
time of 4 pm today across the mountains of VTA and LA counties.
Mostly 4 to 8 inch accumulations expected for elevations above
5000 feet, with brief lighter accumulations possibly down to 4500
feet near heavier showers. Also could see isolated snow amounts up
to 12 inches across the higher elevations above 7000 feet. Wind
advisories will persist through 6 PM for the Santa Barbara County
mtns with gusts generally in the 35 to 45 mph range.
The front will move east of the area by late tonight with dry
weather expected through the morning hours on Sun. The models have
come together for the most part on another storm system slated to
move into SLO/western SBA Counties Sun afternoon then push southward
to the rest of the area Sun night into Mon, with rain tapering off
in the afternoon. There will be good southerly low level flow and
plenty of moisture with this system (PWAT values up to 1.15
inches) which should produce orographic enhancement to the precip.
The latest rainfall estimates for SLO/SBA Counties for Sun
afternoon thru Mon are for about 0.25 to 1.00 inch with local
higher amounts on south facing slopes, except up to 2.50 inches in
the far NW SLO County foothills. For Ventura County, about 0.25
to 0.50 inch can be expected with local higher amounts on south
facing slopes. For Los Angeles County, generally 0.10 to 0.25 inch
can be expected. Snow levels will be generally above 7000 feet
with some light accumulations possible.
This system will move east Mon night with another E Pac front
expected to approach on Tue. Mostly dry conditions should prevail
during the period, except for the slight chance of pre-frontal
light showers mainly on the Central Coast.
.LONG TERM (WED-SAT)...05/239 PM.
The next in a series of Pacific weather systems is forecast to move
into the area Tuesday night into Wednesday, with both the GFS and EC
predicting generally light amounts of rainfall.
There may be a few leftover showers Wed evening, otherwise dry
weather should prevail Wednesday night through Thursday night.
Yet another Pacific storm is forecast to push into the region Fri
into Sat with the potential for significant rainfall. Confidence
in this is moderate so have kept POPs in the chance category,
while the MOS guidance was somewhat more bullish with the POPs
during this period. Further model runs will be needed to fine-tune
the forecast for this weather system.
Temps are expected to be near normal to mostly a few degrees
below normal across the forecast area thru the period.
&&
.AVIATION...06/0452Z.
At 0445Z, there was no marine layer or marine inversion at KLAX.
Overall, moderate confidence in 12Z TAF package. Cold front, and
associated steady rain, currently moving through Los Angeles
county with MVFR CIGs and VSBYs. This front will move out of Los
Angeles county by 08Z. Behind the front, expect a VFR
stratocumulus deck for all sites through 22Z. After 22Z, the next
system will begin to impact the Central Coast with MVFR conditions
and light rain.
KLAX...Moderate confidence in 06Z TAF. MVFR CIGs could dissipate a
couple hours sooner than current 11Z forecast. There is a 20%
chance of MVFR CIGs 18Z-06Z. Good confidence in easterly winds
6-10 knots continuing through 13Z.
KBUR...Moderate confidence in 06Z TAF. MVFR CIGs could dissipate a
couple hours sooner than current 11Z forecast. There is a 30%
chance of MVFR CIGs 18Z-06Z.
&&
.MARINE...05/734 PM.
For the Outer Waters, moderate confidence in current forecast. For
PZZ670/673, winds will remain below Small Craft Advisory (SCA)
levels tonight. However on Sunday and Sunday night, southerly
winds will likely increase to SCA levels again (with a 30% chance
of Gale force gusts). After a lull below SCA thresholds on Monday,
there is a 60% chance of SCA level southeast to south winds on
Tuesday and Wednesday. For PZZ676, there is a 50% chance of SCA
level southeast to south winds Sunday afternoon and evening, then
a 40% chance of SCA level southeasterly winds Tuesday and
Wednesday. A long-period west to northwest swell will continue
through Sunday, generating SCA level seas of 10+ feet.
For the Inner Waters north of Point Sal, moderate confidence in
current forecast. Winds will remain below SCA levels through
Sunday morning. By late Sunday and Sunday night, there is a 60%
chance of SCA level southeasterly winds. On Tuesday and
Wednesday, there is a 60% chance of SCA level southeast to south
winds.
For the Inner Waters south of Point Conception, moderate
confidence in current forecast. There is a 70% chance of SCA level
southeast winds this evening across PZZ655. Otherwise, winds and
seas are expected to remain below SCA thresholds through Thursday.
&&
.BEACHES...05/735 PM.
A long period westerly swell will continue to move across the
coastal waters tonight through Sunday. This will bring high surf
to west and northwest facing beaches through Sunday.
For the Central Coast, surf of 10 to 13 feet with max sets to
15 feet can be expected. For the Ventura County coast, surf up to
6 to 9 feet with max sets to 12 feet is expected. Along the Los
Angeles County coast, there should be 5 to 8 foot breakers with
max sets to 10 feet.
West-facing beaches along the Santa Barbara County south coast,
such as around Rincon, is expected to see elevated surf of
3 to 6 feet with local max sets to 7 feet during the period.
HIGH SURF ADVISORIES are now in effect for the west-facing
beaches, except for a BEACH HAZARDS STATEMENT for the the Santa
Barbara County South Coast.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 6 PM PST Sunday for zones
34-35. (See LAXCFWLOX).
Beach Hazards Statement in effect through late Sunday night
for zone 39. (See LAXCFWLOX).
High Surf Advisory in effect until 4 AM PST Monday for zones
40-41-87. (See LAXCFWLOX).
Flash Flood Watch in effect until midnight PST tonight for
zones 40-41-45-46-547. (See LAXFFALOX).
Winter Weather Advisory in effect until 8 AM PST Sunday for
zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST this evening
for zones 645-650-676. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PST Sunday for zone
655. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (TUE-SAT).
A couple of storm systems may bring precipitation impacts to the
region Wednesday and again Friday into Saturday. There will be
the possibility of impacts to the recent burn areas of Los Angeles
and Ventura Counties, especially for the late week storm.
&&
PUBLIC...Gomberg/Sirard
AVIATION...RAT
MARINE...RAT
BEACHES...RAT
SYNOPSIS...Stewart
weather.gov/losangelesIn the hours before
Local storm report, Jan 5, 5:19 PM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
519 PM PST SAT JAN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM WATER SPOUT 5 S VENTURA 34.20N 119.27W
01/05/2019 PZZ650 CA PUBLIC
FUNNEL CLOUD SPOTTED OFF THE COAST OF OXNARD/PORT
HUENEME. FIVE FUNNEL CLOUDS OR WATERSPOUTS SIGHTEED
BETWEEN 1127 AM PST AND 100 PM PST.
0348 PM WATER SPOUT 5 S LONG BEACH 33.71N 118.15W
01/05/2019 PZZ655 CA LAW ENFORCEMENT
CABRILLO BEACH LIFEGUARDS SPOTTED THREE WATERSPOUTS OFF
THE COAST OF LONG BEACH. MULTIPLE SOCIAL MEDIA REPORTS
BETWEEN 3 PM AND 4 PM PST.
&&
HALLLocal storm report, Jan 5, 9:02 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
902 PM PST SAT JAN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM FLASH FLOOD 6 ESE POINT MUGU 34.05N 118.96W
01/05/2019 VENTURA CA LAW ENFORCEMENT
MUD AND DEBRIS FLOW ABOUT TWO FOOTBALL
FIELDS ACROSS THE ROADWAY REPORTED NEAR PCH
AND YERBA BUENA AND PCH AND TONGA ST.
MULTIPLE CARS STUCK IN MUD AND WATER AND
SWIFT WATER RESCUE TEAMS ARE BEING DEPLOYED.
&&
HALLLocal storm report, Jan 5, 9:05 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
905 PM PST SAT JAN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 5 WNW MALIBU 34.04N 118.88W
01/05/2019 LOS ANGELES CA LAW ENFORCEMENT
MUD AND DEBRIS FLOW REPORTED BETWEEN THE
VENTURA/LOS ANGELES COUNTY LINE AND THE
32500 BLOCK OF PACIFIC COAST HIGHWAY.
&&
HALLLocal storm report, Jan 5, 9:07 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
907 PM PST SAT JAN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM FLASH FLOOD 3 NW AGOURA HILLS 34.18N 118.79W
01/05/2019 VENTURA CA LAW ENFORCEMENT
3 FEET OF WATER AND MUD ACROSS THE ROADWAY
NEAR LINDERO CANYON RD AND KANAN RD.
&&
HALLThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 4:07 PM PST | Special Marine Warning | LOX | 23 min | |
| Jan 5, 4:29 PM PST | Special Marine Warning | LOX | 31 min | |
| Jan 5, 5:42 PM PST | Special Marine Warning | LOX | 33 min | |
| Jan 5, 6:44 PM PST | Areal Flood Advisory | LOX | Ventura | 3 hr |
| Jan 5, 7:14 PM PST | Flash Flood Warning | LOX | Ventura | 2 hr |
| Jan 5, 7:34 PM PST | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Jan 5, 7:43 PM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 2 hr |
| Jan 5, 10:17 PM PST | Special Marine Warning | LOX | 58 min | |
| Jan 6, 1:12 AM PST | Areal Flood Advisory | LOX | Santa Barbara, Ventura | 108 min |
| Jan 6, 2:42 AM PST | Small Craft Advisory for Hazardous Seas | LOX | 6 hr | |
| Jan 6, 9:23 AM PST | Small Craft Advisory for Hazardous Seas | LOX | 5 hr | |
| Jan 6, 1:49 PM PST | Wind Advisory | LOX | 20 hr | |
| Jan 6, 2:13 PM PST | Gale Warning | LOX | 13 hr | |
| Jan 6, 2:13 PM PST | Small Craft Advisory | LOX | 13 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.